Illinois, 2012

High Wind and Strong Wind in Illinois, December 20, 2012

December 20, 2012 · NWS PAH · 19 events in 19 counties and zones

A strong low pressure system tracked northeast across the St. Louis area into northern Illinois.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong low pressure system tracked northeast across the St. Louis area into northern Illinois. Strong west winds developed behind a cold front that swept across southern Illinois. West winds were sustained from 20 to 35 mph, with frequent gusts from 40 to 55 mph. Peak wind gusts that were clocked at airport locations included: 48 mph at Mount Vernon and Cairo, 51 mph at Carbondale and Carmi, 45 mph at Marion, 46 mph at Harrisburg, and 50 mph at Mount Carmel. A trained spotter at Metropolis measured a gust to 59 mph. Tree limbs were blown down at isolated locations. A whole tree was blown down in Herrin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 20, 4:31 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Dec 20, 4:31 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
431 AM CST THU DEC 20 2012

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 406 AM CST THU DEC 20 2012

VIGOROUS COLD FRONT SWEEPING QUICKLY EAST FROM MISSOURI THIS
MORNING WILL COMBINE WITH UPPER LEVEL ENERGY TO PRODUCE A NEARLY
SOLID BAND OF SHOWERS AND ISOLATED THUNDERSTORMS FROM THE
MISSISSIPPI RIVER VALLEY EASTWARD AS THE MORNING PROGRESSES. DRY
SLOT WILL ALSO SERVE TO END PRECIP QUICKLY FROM WEST TO EAST
TODAY...MOST LIKELY EARLY IN SE MO AND THIS AFTERNOON OVER WRN KY
AND SW IN. SOUTHERLY WINDS GUSTING 30 TO 40 MPH ALONG AND OUT
AHEAD OF THE BAND OF CONVECTION THIS MORNING WILL LIKELY SLACKEN
AT BIT ONCE THE LINE COMES THROUGH. HOWEVER...DO NOT BE FOOLED.
WESTERLY WINDS WILL PICK UP QUICKLY BEHIND THE COLD FRONTAL
PASSAGE TODAY. BELIEVE GUSTS OF 40 TO 50 MPH WILL BE COMMON
PLACE...ESP THIS AFTERNOON. THEREFORE...WIND ADVISORY WILL REMAIN
IN EFFECT TODAY AND THIS EVENING.

WRAP AROUND CLOUDS/POSSIBLY SNOW SHOWERS WILL INVADE NORTH AND
NORTHEAST PORTIONS OF THE FORECAST AREA THIS AFTERNOON AND INTO
THE EVENING. THE BEST CHANCE OF SEEING A DUSTING TO LIGHT
ACCUMULATION WILL BE UP ALONG THE I 64 CORRIDOR LATER THIS AFTERNOON
AND THIS EVENING AS SFC TEMPS FALL BELOW FREEZING. SOME ROADS MAY
DEVELOP SLICK AREAS.

COLD AIR ENTERS IN FULL FORCE TONIGHT AND FRIDAY AS A CHUNK OF
CANADIAN AIR SWEEPS SOUTHEAST OVER SNOW COVERED FIELDS OVER THE
MIDWEST. WINDS MAY STAY UP ENOUGH TONIGHT TO KEEP TEMPS FROM
GETTING TOO MUCH BELOW 20 OR SO...BUT FRIDAY WILL LIKELY SEE TEMPS
STRUGGLE THROUGH THE 30S...EVEN WITH SUNSHINE. FRIDAY NIGHT MAY BE
THE COLDEST NIGHT AS THE HIGH MOVES IN OVERHEAD AND WINDS CALM
DOWN. ALTHOUGH IT MAY ACTUALLY FEEL COLDEST FRI MORNING DUE TO THE
WIND CHILL EFFECT.

.LONG TERM...(SATURDAY THROUGH THURSDAY NIGHT)
ISSUED AT 406 AM CST THU DEC 20 2012

DURING THIS FORECAST PERIOD...THE DETERMINISTIC MEDIUM RANGE MODEL
GUIDANCE FROM THE ECMWF AND GFS CONTINUE TO WOBBLE TO THE NORTHWEST
AND SOUTHEAST OF THE WFO PAH FORECAST AREA WITH RESPECT TO THE UPPER
LEVEL AND SURFACE LOW POSITIONS. THIS...OF COURSE...MAKES POP AND
PRECIPITATION TYPE FORECASTS QUITE DIFFICULT.

FOR SATURDAY THROUGH SUNDAY...A EASTWARD MOVING AND GRADUALLY
DE-AMPLIFYING RIDGE WILL MOVE ACROSS THE WFO PAH FORECAST
AREA...PROVIDING A RESPITE TO ANY PRECIPITATION CHANCES.

FOR SUNDAY NIGHT...THE ECMWF AND GFS 00Z THURSDAY DETERMINISTIC
MODEL RUNS BEGIN TO SHOW SOME SIGNIFICANT VARIATION IN THE PLACEMENT
OF A MINOR WAVE EMBEDDED IN THE ZONAL FLOW BEHIND THE DEPARTING
RIDGE EARLIER IN THE WEEKEND. IN ADDITION...THERE ARE SOME PHASING
ISSUES WITH THIS SHORTWAVE FROM THE NORTHERN PLAINS AND MIDWEST TO
THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY. THE IMPRESSED
SURFACE LOW POSITIONS VARY FROM MODEL TO MODEL...BUT LIE WITHIN
ARKANSAS. WITH MOIST GULF FLOW AHEAD OF THE LOW...A SMALL POP
/MAINLY LIGHT SHOWERS/ WAS MAINTAINED OVER SOUTHERN SECTIONS OF WEST
KENTUCKY SUNDAY NIGHT.

FOR MONDAY AND MONDAY EVENING...THE SHORTWAVE IS ADVERTISED TO BECOME
SOMEWHAT NEGATIVELY TILTED IN THE MEDIUM RANGE GUIDANCE...HELPING TO
PULL THE LIFT AND INSTABILITY BACK WEST ENOUGH FOR RAIN SHOWERS JUST
WEST OF THE MISSISSIPPI RIVER. IT IS AT THIS TIME...THAT THE LEADING
EDGE OF THE SLOW MOVING CANADIAN POLAR AIR MASS BEGINS TO WORK
SOUTHEAST TOWARD THE WFO PAH FORECAST AREA...LEADING TO A SLIGHT
POTENTIAL FOR A LIGHT WINTRY MIX BEFORE ENDING OVERNIGHT MONDAY
NIGHT /CHRISTMAS EVE/.

FOR TUESDAY AND TUESDAY NIGHT /CHRISTMAS DAY/...THE INFLUX OF THE
CANADIAN POLAR AIR CONTINUES TO PROGRESS THROUGH THE WFO PAH
FORECAST AREA. GIVEN THE UPPER AIR TRANSITION TO MORE SOUTHWESTERLY
FLOW ALOFT AND A MORE DIRECT FETCH OF LOW LEVEL MOISTURE FROM THE
GULF...ANY PRECIPITATION FALLING THROUGH THE SHALLOW CANADIAN AIR
MASS SHOULD EVENTUALLY WARM THE LAYER ENOUGH TO SWITCH MOST OF THE
AREA FROM A CHANCE OF A LIGHT RAIN/SLEET MIX TO ALL RAIN DURING THE
DAY.

FOR WEDNESDAY AND WEDNESDAY NIGHT...THE BIGGEST CHALLENGE IN THE
EXTENDED FORECAST PERIOD COMES INTO PLAY...AS BOTH THE GFS AND ECMWF
HAVE SIGNIFICANTLY DIVERGENT SOLUTIONS ON THE SIGNIFICANT
TROUGH/CLOSED LOW MOVING OUT OF THE DESERT SOUTHWEST TOWARD MISSOURI
WEDNESDAY MORNING. THE GFS IS MORE INTENSE WITH THE UPPER LEVEL OVER
MISSOURI...WITH A DEEP SURFACE LOW BISECTING THE WFO PAH FORECAST
AREA /CENTERED OVER PADUCAH AT 6 AM CST NEXT WEDNESDAY/. GIVEN THE
LIMITATION OF INCORPORATING THE COLDER ECMWF THERMAL PROFILES INTO
PRECIPITATION TYPES FOR THE LOCAL AREA...THE WARMER GFS THERMAL
PROFILE WAS USED AS A DEFAULT. GIVEN THIS SITUATION...THE EXISTENCE
OF PLAIN RAIN /NO MIX/ MAY BE OVERPLAYED GIVEN THE INFILTRATION OF
THE COLDER AIR MASS FROM CANADA. BY WEDNESDAY NIGHT...THE
PRECIPITATION TYPE WILL BE A MOOT QUESTION...AS BOTH THE ECMWF/GFS
GUIDANCE SUPPORT THE DEVELOPMENT OF SNOW ACROSS THE AREA. AT THIS
TIME...FOR FORECAST PURPOSES ONLY...THE BEST CHANCES FOR SEEING
MEASURABLE SNOW FOR THIS FORECAST ISSUANCE APPEAR TO BE ALONG THE
INTERSTATE 64 CORRIDOR IN SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA...AS WELL AS A PART OF NORTHWEST KENTUCKY. INITIAL FORECAST
PROJECTIONS BASED ON SURFACE TEMPERATURE ALONE COULD YIELD ONE TO
THREE INCHES.

FOR THURSDAY AND THURSDAY NIGHT...THE UPPER LOW FROM THE BOTH THE
ECMWF/GFS EJECTS NORTHEAST WITH TIME...TAKING ANY REMAINING SNOW
CHANCES OUT OF THE PICTURE FOR THE WFO PAH FORECAST AREA BY THURSDAY
NIGHT.

PROBABLY THE MOST IMPORTANT FACTOR FOR PRECIPITATION TYPE FORECASTS
NEXT WEEK WILL BE MONITORING THE MOVEMENT OF THE CANADIAN POLAR AIR
MASS DOWN THE CENTER OF THE NATION. THIS IN TURN WILL BE IMPACTED BY
THE INFLUENCE OF THE LARGE CYCLONIC CIRCULATION OVER EXTREME
NORTHEAST U.S. ...HELPING TO PULL THE COLD AIR SOUTHWARD FROM
CENTRAL CANADA. THESE FACTORS WILL DETERMINE THE TIMING...DEPTH AND
RESIDENCE TIME OF THE COLD CANADIAN POLAR AIR MOVING TOWARD THE WFO
PAH AREA...AS WELL AS WHETHER ANY MODIFICATION OF THE AIR MASS WILL
OCCUR IN THE NEAR TERM.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1139 PM CST WED DEC 19 2012

GUSTY WINDS FROM THE SOUTH SOUTHEAST WILL GRADUALLY VEER TO DUE
SOUTH RIGHT AHEAD OF A COLD FRONT. SIGNIFICANT GUSTS WILL BE
POSSIBLE OUTSIDE OF CONVECTION TONIGHT. AM EXPECTING SCATTERED TO
NUMEROUS ELEVATED SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE
MISSISSIPPI RIVER EARLY THIS MORNING...AND PROBABLY EXIT THE
EASTERN AREAS BY NOON CST. CURRENT FEELING IS THAT THUNDER WILL
BE PROBABLE...THOUGH BRIEFLY...AT EACH OF THE TERMINALS THIS AM. VFR
CIGS EARLY EXPECTED TO LOWER TO MVFR...ESPECIALLY IN TSRA.

STILL QUESTIONABLE WHETHER THERE WILL BE SURFACE-BASED THUNDERSTORMS
WITH THE COLD FRONT TOWARD DAYBREAK. SOME GUIDANCE INDICATES THAT
THERE MAY NOT BE MUCH OF ANYTHING WITH THE FRONT...SO WENT WITH A
TEMPO GROUP TO COVER THE FROPA AT EACH SITE. IMMEDIATELY BEHIND
THE COLD FRONT WINDS WILL SHIFT TO THE SOUTHWEST TO WEST AND GUST
TO 40 KTS OR HIGHERTHIS AFTERNOON INTO THE EVENING...ESPECIALLY AT
THE KEVV/KOWB TERMINALS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ILZ075>078-080>094.

MO...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MOZ076-086-087-100-
     107>112-114.

IN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR INZ081-082-085>088.

KY...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KYZ001>022.

&&

SHORT TERM...MEFFERT
LONG TERM....SMITH
AVIATION...JP
Hazardous weather outlook, Dec 20, 4:51 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
451 AM CST THU DEC 20 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
451 AM CST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE AHEAD
OF A STRONG COLD FRONT THIS MORNING...MAINLY EAST OF THE
MISSISSIPPI RIVER. AN ISOLATED DAMAGING WIND GUST CANNOT BE RULED
OUT.

VERY STRONG WEST WINDS GUSTING FROM 40 TO 50 MPH WILL DEVELOP
BEHIND THE COLD FRONT LATER THIS MORNING AND ESPECIALLY THIS
AFTERNOON AND EVENING. PLEASE REFER TO THE WIND ADVISORY FOR
MORE DETAILS.

A DUSTING OR VERY LIGHT SNOW ACCUMULATION MAY OCCUR LATE TODAY
INTO THIS EVENING ALONG THE INTERSTATE 64 CORRIDOR OF ILLINOIS
AND SOUTHWEST INDIANA. SOME ROADWAYS MAY DEVELOP SLICK AREAS AS
SURFACE TEMPERATURES FALL QUICKLY BELOW THE FREEZING MARK.

IN ADDITION...WIND CHILLS MAY DROP TO THE SINGLE DIGITS ALONG THE
INTERSTATE 64 CORRIDOR LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR LIGHT WINTRY MIX OF PRECIPITATION NEXT
ON CHRISTMAS AND WEDNESDAY. THE BEST CHANCE FOR SEEING ANY
MEASURABLE SNOW WILL LIKELY BE LATE NEXT WEDNESDAY OR WEDNESDAY
NIGHT OVER A SMALL PART OF THE OUTLOOK AREA...MAINLY UP ALONG THE
I 64 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Dec 20, 4:04 AM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
404 AM CST THU DEC 20 2012

ILZ088-089-092>094-KYZ001>004-MOZ111-112-114-201030-
ALEXANDER IL-BALLARD KY-CARLISLE KY-FULTON KY-HICKMAN KY-JOHNSON
IL-MASSAC IL-MISSISSIPPI MO-NEW MADRID MO-PULASKI IL-SCOTT MO-UNION
IL-
404 AM CST THU DEC 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALEXANDER...SOUTHEASTERN
UNION...PULASKI...NORTHWESTERN MASSAC AND JOHNSON COUNTIES IN
SOUTHERN ILLINOIS...AND NORTHWESTERN HICKMAN...WESTERN CARLISLE...
BALLARD AND WESTERN FULTON COUNTIES IN WESTERN KENTUCKY...AND EASTERN
SCOTT...EASTERN NEW MADRID AND MISSISSIPPI COUNTIES IN SOUTHEAST
MISSOURI UNTIL 430 AM CST...

AT 358 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TAMMS TO
HOWARDVILLE...AND MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  CHARLESTON...EAST PRAIRIE...HICKMAN...CAIRO...VIENNA...BARDWELL...
  WICKLIFFE...LA CENTER...DONGOLA...DORENA...MOUNDS...ANNISTON...
  MOUND CITY...WYATT...KARNAK...BARLOW...BOUNDURANT...ULLIN...PULASKI
  AND BUNCOMBE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Alexander

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Alexander forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Edwards forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Franklin forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Gallatin forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Hamilton forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Hardin forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Jackson forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Jefferson forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Johnson forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Perry forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Pope forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Pulaski forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Saline forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Union

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Union forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Wabash forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Wayne forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, White

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
White forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Williamson forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
RAWS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

High Wind, Massac

When
December 20, 8:00 AM CST to 7:00 PM CST
Where
Massac forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421466, 421467, 421468, 421469, 421470, 421471, 421472, 421473, 421474, 421476, 421477, 421478, 421479, 421480, 421481, 421482, 421483, 421484, 421494.